Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2004, 8:52 PM CDT for Norton County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 8:52 PM CDT (01:52 UTC)
- Expired
- May 8, 2004, 9:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1905 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 090152 SVRGLD KSC137-090245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 851 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 945 PM CDT * AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF NORTON......MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTON BY 900 PM CDT CALVERT BY 920 PM CDT ALMENA BY 935 PM CDT A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3985 10009 3968 10000 3981 9946 4005 9958 BURKE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:05 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, May 8, 2:05 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 105 PM MDT SAT MAY 8 2004 .DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE ISOLATED EVENING THUNDERSTORMS THROUGH THE SHORT TERM PERIODS AND THEN FOCUS SHIFTS TO PRECIPITATION CHANCES ON WED/THU AS PACIFIC STORM SYSTEM MOVES OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. MID/UPPER TROUGH CONTINUES TO SPIN OVER DEEP SOUTH TEXAS WITH MID LEVEL SOUTHWEST FLOW ACROSS THE CENTRAL HIGH PLAINS. THE MAIN BELT OF WESTERLIES REMAINS NORTH OF THE AREA WITH 850 MB THERMAL RIDGE CENTERED ACROSS SOUTHWEST NEBRASKA EXTENDING INTO NORTHWEST KANSAS. THE GFS APPEARED TO INITIALIZE BETTER ACROSS THE CENTRAL ROCKIES ALOFT AS THE ETA 500 MB HEIGHTS WERE TO LOW...HOWEVER PREFERRED THE ETA WITH PLACEMENT OF SURFACE FEATURES ACROSS THE CENTRAL HIGH PLAINS ALTHOUGH NO SIGNIFICANT DIFFERENCES WERE NOTED. AS THE PREVIOUS MID SHIFT POINTED OUT...WEST/SOUTHWEST FLOW ALOFT WILL KEEP LEE TROUGH/DRY LINE MEANDERING ACROSS THE FORECAST AREA. DEEPER MOISTURE WILL REMAIN IN THE EAST TONIGHT WITH THE BEST CHANCE FOR DEEP MOIST CONVECTION ACROSS THE NORTHEAST IN VICINITY OF GREATEST INSTABILITY. WILL REMOVE CHANCE MENTION AND INSERT SLIGHT CHANCE IN THE EAST. PATTERN REMAINS VERY SIMILAR ON SUNDAY WITH DEEPER MOISTURE/INSTABILITY IN THE EAST WITH A SLIGHT CHANCE MENTION AFTER 20Z OR SO LASTING INTO THE EVENING. BY MONDAY...A WEAK BOUNDARY WILL SAG SOUTH ACROSS THE FORECAST AREA LATE IN THE DAY AS LEE TROUGH/DRY LINE SET UP ACROSS SOUTHWEST KANSAS. ETA STABILITY PARAMETERS SUGGEST AREAS ALONG AND SOUTH OF INTERSTATE 70 WOULD HAVE THE BEST CHANCE FOR LATE AFTERNOON/EVENING THUNDERSTORMS. BOUNDARY LIFTS NORTH OR BECOMES DIFFUSE ON TUESDAY AS PACIFIC STORM SYSTEM MOVES INTO THE ROCKIES LATE IN THE DAY. ETA STABILITY PARAMETERS SUPPORT AT LEAST AN ISOLATED MENTION OF AFTERNOON/EVENING THUNDERSTORMS AGAIN ON TUESDAY ALONG THE DRY LINE. DAYS 4 THROUGH 7...ON WEDNESDAY/THURSDAY...GFS IS FASTER WITH THE SYSTEM MOVING OUT OF THE ROCKIES WHEN COMPARED TO THE ECM AND ALSO MUCH COOLER AT 850 MB. WILL LEAN TOWARDS THE SLOWER/WARMER ECM SOLUTION BASED ON THE RECENT GFS TRENDS IN THIS DIRECTION. THEREFORE WILL DELAY FRONTAL PASSAGE AND KEEP A SOUTH/SOUTHWEST WIND THROUGH THE DAY ON WEDNESDAY WITH MUCH WARMER TEMPERATURES COMPARED TO PREVIOUS FORECAST. DRY AIR IN THE MID LEVELS SHOULD LIMIT THUNDERSTORM DEVELOPMENT ON WED. BASED ON THE REASONING ABOVE...ECM THICKNESS/850 TEMPERATURES SUPPORT A COOLDOWN ON THURSDAY THROUGH FRIDAY AND WILL LEAN IN THIS DIRECTION ACROSS MUCH OF THE AREA WITH THE EXCEPTION BEING THE FAR WEST WHERE TEMPERATURES MAY BEGIN A SLOW REBOUND LATE FRIDAY. BY SATURDAY...WESTERN RIDGE BEGINS TO AMPLIFY AS SURFACE HIGH PRESSURE MOVES EAST/SOUTHEAST WITH SOUTHERLY FLOW RETURNING. TEMPERATURES SHOULD BEGIN TO WARM WITH DRY WEATHER EXPECTED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MCGUIRE
Hazardous weather outlook, May 8, 11:40 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SAT MAY 8 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE BOUNDARY FROM MCCOOK NEBRASKA TO ATWOOD KANSAS LATE THIS AFTERNOON AND EARLY EVENING. COLD MID LEVEL TEMPERATURES AND SUFFICIENT MOISTURE WILL BE IN PLACE FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE AREAS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE SAME BOUNDARY SOUTHWEST FROM ATWOOD TO GOODLAND. MOISTURE WILL BE MORE LIMITED IN THESE AREAS...AND ANY STORM THAT DEVELOPS IS EXPECTED TO STAY BELOW SEVERE LEVELS...BUT COULD PRODUCE BRIEF GUSTY WINDS NONETHELESS. THUNDERSTORMS WILL DISSIPATE AFTER SUNSET TONIGHT. THE FIRE DANGER ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WILL BE EXTREME TODAY. HIGH TEMPERATURES WILL BE IN THE LOWER 90S WITH RELATIVE HUMIDITIES AROUND 20 PERCENT. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY... AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY EVENING THROUGH WEDNESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS AS A SERIES OF DISTURBANCES MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. DLF/JDK
In the hours before
Special weather statement, May 8, 5:06 PM CDT, 3 hours 46 minutes before
KSZ002>004-NEZ081-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 406 PM MDT SAT MAY 8 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH 900 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...RED WILLOW...RAWLINS...DECATUR AND NORTON. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION OR NOAA WEATHER RADIO FOR FURTHER STATEMENTS. MWM
Local storm report, May 8, 8:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 2 SW NORTON 39.81N 99.92W
05/08/2004 0.75 INCH NORTON KS CO-OP OBSERVER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:16 PM CDT | Tornado Warning | GLD | Norton | 59 min |
| May 8, 10:16 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 59 min |
| May 9, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| May 9, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.